Arizona, 2017

Flash Flooding and Damaging Winds in Arizona, August 12 to 13, 2017

August 12 to 13, 2017 · NWS PSR · 5 events in 1 county or zone

Scattered monsoon thunderstorms developed across the greater Phoenix area at various times of the day, including the early afternoon and late evening hours, on August 12th. Some of the stronger storms impacted various west Phoenix communities such as Goodyear and Avondale and Buckeye.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered monsoon thunderstorms developed across the greater Phoenix area at various times of the day, including the early afternoon and late evening hours, on August 12th. Some of the stronger storms impacted various west Phoenix communities such as Goodyear and Avondale and Buckeye. The storms produced typical monsoon weather hazards such as gusty damaging outflow winds as well as locally heavy rainfall. Flash flooding was observed during the late evening just to the west of Goodyear, near the intersection of Interstate 10 and the loop 303 freeway. The loop 303 southbound exit was flooded at Thomas Road and other roads were impassible near Sarival and McDowell Roads. Shortly after noon, several roads were reported closed due to washes flowing over them approximately 6 to 8 miles southeast of the town of Buckeye.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 12, 2:56 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 12, 2:56 AM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
256 AM MST Sat Aug 12 2017

.SYNOPSIS...
Sufficient monsoon moisture in place this weekend will lead to
mostly afternoon and evening chances of showers and thunderstorms
mainly focused across the high terrain of central and eastern
Arizona. Isolated storms will be possible across the lower deserts
of south-central and southwest Arizona. Starting Monday, a drying
trend will end chances of storms across the lower deserts with
limited chances remaining across the higher terrain. From Tuesday
through the end of next week clear skies and dry conditions will
prevail under near normal temperatures.

&&

.DISCUSSION...
After a significant shortwave trough exited into New Mexico last
evening, temporary drying dropped PWATS briefly below 1.50 inches
in most areas. This drying and weak subsidence behind the trough
led to a quiet evening over most of the area while also turning
winds out of the west. Low level winds will shift out of the south
or southeast by sunrise allowing for further moisture advection
bumping PWATs back closer to 1.75 inches for this afternoon.

Thunderstorm chances for today should be focused mostly during the
late afternoon and evening hours and across the higher terrain
due to the lack of any noticeable upper level triggers. A 5-10
knot southwesterly steering flow will make it a bit difficult for
storms to make it into the lower deserts so PoPs have been
reduced to around 10 percent for the Phoenix area. Forecast
soundings indicate modest CAPE across the lower deserts, so
intersecting outflows should be enough to trigger at least a few
isolated thunderstorms. The weak steering flow will create at
least a minimal threat for flooding as storm movement will be
limited.

By early Sunday, low level flow is forecast to switch around out
of the west leading to some modest drying during the day Sunday.
As PWATs drop below 1.50 inches again by Sunday afternoon, storm
chances across the lower deserts will fall further with only a
couple isolated storms possible. Storm chances will be better
across the higher terrain to the north and east of Phoenix, but
still less than that of today.

A dramatic dry push is seen moving in on Monday as a large scale
trough digs into the Pacific Northwest and Great Basin. This will
allow for PWATs to drop below 1.00 inches from Phoenix westward.
Will maintain at least slight chance PoPs for higher terrain
areas east of Phoenix, but feel activity will be limited. Tuesday
through Friday look to be rather dry for August with surface dew
points falling well down into the 40s and PWATS generally around
0.75 inches. Even though we dry out, temperatures will be slow to
climb as the trough passing by to the north will keep thicknesses
from rising much. High temperatures near seasonal normals seem
very likely with overnight lows a few degrees below normals due to
efficient nocturnal cooling. Some moisture may start to seep back
into southern Arizona as early as Friday, but more likely next
Saturday as the flow begins to shift more out of the south to
southeast.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Generally benign conditions expected in the Phoenix area through
Saturday afternoon. Otherwise, there is a slight chance of an
outflow boundary from thunderstorms across Pinal/Gila counties reaching
KIWA/KPHX Saturday evening. Blowing dust with reduced visibilities is
also a possibility Saturday night, though probabilities remain
less than 15 percent.

Southeast California/Southwest Arizona including KIPL and KBLH:

No aviation weather impacts expected. Winds will generally retain
a southerly component at both KIPL and KBLH through the period.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday:
Somewhat less storm activity is likely by Tuesday. With moisture
surging north, minimum humidity levels will increase to a 20-40%
range while overnight recovery similarly improves towards a good
to excellent range. Relative humidity looks to taper off through
next week, although should still remain above 15 percent. Outside
of thunderstorm outflows, winds will remain on the light side.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Kuhlman
AVIATION...Hirsch
FIRE WEATHER...Deemer

In the hours before

Special weather statement, Aug 12, 3:46 AM MST, 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
346 AM MST SAT AUG 12 2017

AZZ540-543-544-546-548-550-553-121130-
South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-East Valley AZ-
Central Phoenix AZ-North Phoenix/Glendale AZ-
346 AM MST SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
430 AM MST...

At 346 AM MST, Doppler radar was tracking a strong thunderstorm near
South Mountain Park, or near Laveen, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Phoenix, Glendale, Tempe, Avondale, Goodyear, Tolleson, Laveen,
Cashion, Litchfield Park, Papago Park, Luke AFB, South Phoenix,
Arizona State Fairgrounds, Liberty, South Mountain Park, Phoenix
International Raceway, Downtown Phoenix, Camelback Ranch, Sky Harbor
Airport and Estrella Mountain Park.

LAT...LON 3322 11211 3331 11251 3356 11245 3346 11191
TIME...MOT...LOC 1046Z 206DEG 10KT 3333 11217

CK
Special weather statement, Aug 12, 3:58 AM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
358 AM MST SAT AUG 12 2017

AZZ537-540>544-546-548-550-553-121145-
South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ-
Buckeye/Avondale AZ-Cave Creek/New River AZ-
Northwest Pinal County AZ-East Valley AZ-Central Phoenix AZ-
Northwest Valley AZ-Deer Valley AZ-North Phoenix/Glendale AZ-
358 AM MST SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
445 AM MST...

At 357 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Goodyear to South Phoenix. Movement was north
at 15 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Phoenix, Chandler, Glendale, Scottsdale, Tempe, Surprise, Avondale,
Goodyear, Buckeye, El Mirage, Paradise Valley, Tolleson, Youngtown,
Waddell, Laveen, Cashion, Sun City, Sun City West, Litchfield Park
and Tempe Marketplace.

LAT...LON 3363 11182 3323 11198 3330 11259 3372 11254
TIME...MOT...LOC 1057Z 189DEG 13KT 3342 11243 3337 11205

CK
Special weather statement, Aug 12, 4:00 AM MST, 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
400 AM MST SAT AUG 12 2017

AZZ541-546>549-551>553-555-558-121145-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
400 AM MST SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
445 AM MST...

At 400 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from San Tan Village Mall to 9 miles southeast of
Florence. Movement was north at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Mesa, Chandler, Scottsdale, Gilbert, Apache Junction, Florence,
Fountain Hills, Superior, East Mesa, Queen Creek, Granite Reef Dam,
Gold Camp, Falcon Field Airport, Lost Dutchman State Park, Usery
Mountain Park, San Tan Village Mall, San Tan Valley, Seville,
Freestone Park and Florence Junction.

LAT...LON 3325 11100 3319 11102 3298 11134 3330 11182
      3377 11179
TIME...MOT...LOC 1100Z 190DEG 19KT 3332 11174 3298 11122

CK

The radar

The Phoenix radar (KIWA), 66 km away, was scanning. The volume nearest the first event began at 11:12 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 12, 4:15 AM MST
Where
Maricopa County, 2.21 mi SE of Litchfield Park
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.480, -112.340

Isolated thunderstorms developed across portions of the greater Phoenix area during the early morning hours on August 12th and some of them affected the area around Litchfield Park in west Phoenix. According to a broadcast media report, at 0415MST gusty winds estimated to be up to 50 mph in strength blew down several trees near the intersection of Thomas and Dysart Roads, about 2 miles to the southeast of Litchfield Park.

Flash Flood, Maricopa

When
August 12, 12:00 PM MST to 2:45 PM MST
Where
Maricopa County, 3.47 mi SSE of Liberty to 9.31 mi SSE of Buckeye
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
33.337, -112.448

Thunderstorms developed across the central and southwest portions of the greater Phoenix area during the morning hours on August 12th, and some of them produced locally heavy rains which impacted areas to the southeast of Buckeye. Intense rain rates in excess of one inch per hour led to episodes of flash flooding during the late morning and early afternoon hours. At 1221MST the Maricopa County Department of Transportation reported that Tuthill Road was closed between Fairview and Ray Roads due to a wash flowing over the road. This was about 8 miles southeast of the town of Buckeye, and west of the Estrella Mountain Regional Park. Shortly after that, at 1242MST, the Department of Transportation reported flash flooding about 6 miles southeast of Buckeye. They reported that Narramore Road was closed between 214th and 218th Avenue due to a wash that was flowing over a road. No injuries were reported due to the flash flooding. A Flash Flood Warning had been issued hours before the flooding, at 0845MST and the warning remained in effect through 1445MST.

Flash Flood, Maricopa

When
August 12, 10:00 PM MST to August 13, 1:15 AM MST
Where
Maricopa County, 1.8 mi ESE of Mc Micken to 0.66 mi SSE of Mc Micken
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.490, -112.401

Scattered thunderstorms developed across the western portion of the greater Phoenix metropolitan area, including the community of Goodyear, during the evening hours on August 12th. Some of the stronger storms produced intense rainfall with rainfall rates in excess of one inch per hour. The rain was sufficient to cause episodes of flash flooding given the urban nature of the environment dominated by paved roads and other surfaces. At 2252MST, Arizona Department of Transportation reported flash flooding along the loop 303 freeway; the southbound exit at Thomas Road was flooded. A Flash Flood Warning was in effect at the time of the flooding; it was issued at 2212MST and was in effect through 0115MST the next morning.

Flash Flood, Maricopa

When
August 12, 10:00 PM MST to August 13, 1:15 AM MST
Where
Maricopa County, 2.14 mi ENE of Perryville to 1.02 mi NW of Litchfield Jct
Cause
Heavy Rain
Reported by
Public
Coordinates
33.440, -112.435

Scattered thunderstorms developed during the late evening hours across the western portion of the greater Phoenix metropolitan area and some of the stronger storms affected the west valley near the community of Goodyear. The storms generated locally heavy rain with peak rain rates in excess of one inch per hour, more than sufficient to cause localized flash flooding given the urban nature of the surface, with impermeable ground covered in concrete and asphalt. At 2233MST, a public report was received indicating flash flooding near the intersection of Interstate 10 and Sarival Road; the flooding caused roads in the area to become impassable. The flash flooding was only a mile or two northwest of the Phoenix Goodyear Airport. A few minutes later at 2240MST, another public report was received indicating that flash flooding had caused 8 to 10 inches of water to be standing on the roads about 2 miles northwest of Goodyear. The flooding was just north of McDowell Road and east of the Loop 303 freeway, near the intersection of West Almeria Road and North 160th Avenue. A Flash Flood Warning was in effect at the time of the flooding; it was issued at 2212MST and ran through 0115MST the next morning.

Thunderstorm Wind, Maricopa

When
August 12, 10:30 PM MST
Where
Maricopa County, 1.86 mi WNW of Glendale
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
33.540, -112.210

Thunderstorms moved across the western portion of the greater Phoenix area during the late evening hours on August 12th, and some of the storms affected the community of Glendale. One of the stronger storms generated gusty damaging microburst winds estimated to be upwards of 65 mph. According to a report from local broadcast media, at 2230MST microburst winds downed 2 large trees about 2 miles west of Glendale, near the intersection of West Glendale Avenue and North 71st Avenue. One of the large trees fell and landed on a house. Fortunately no injuries were reported due to the falling trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713178, 713180, 713185, 713339, 713179.